Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Buffalo, NY

November 16, 2006Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Nov 16, 2006, 4:11 PM EST for Jefferson County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2006, 4:11 PM EST (21:11 UTC)
Expired
Nov 16, 2006, 5:15 PM EST
In force
64 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 162114
SVRBUF
NYC045-162215-
/O.NEW.KBUF.SV.W.0097.061116T2111Z-061116T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
411 PM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK

* UNTIL 515 PM EST

* AT 403 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 15 MILES WEST OF HENDERSON HARBOR TO 5         
  MILES EAST OF OSWEGO MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ADAMS BY 430 PM EST...
  
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS 
OF 50 MPH. 

LAT...LON 4408 7640 4369 7623 4375 7589 4385 7590
      4405 7557 4433 7584

$$

NIZIOL
2 follow-up statements
000 
WWUS51 KBUF 162144
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
441 PM EST THU NOV 16 2006

NYC045-162215-
/O.CON.KBUF.SV.W.0097.000000T0000Z-061116T2215Z/
JEFFERSON NY-
441 PM EST THU NOV 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR JEFFERSON COUNTY...

AT 430 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM WATERTOWN SOUTHEAST TO ROME NEW 
YORK...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DEFERIET BY 450 PM EST...
  THERESA AND PHILADELPHIA BY 455 PM EST...

THE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 50 
MPH.

LAT...LON 4408 7640 4369 7623 4375 7589 4385 7590
      4405 7557 4433 7584

$$

NIZIOL
000 
WWUS51 KBUF 162213
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
512 PM EST THU NOV 16 2006

NYC045-162222-
/O.EXP.KBUF.SV.W.0097.000000T0000Z-061116T2215Z/
JEFFERSON NY-
512 PM EST THU NOV 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
515 PM EST...

THE STORMS WILL BE EAST OF THE COUNTY BY THAT TIME ENDING THE THREAT 
FOR SEVERE WEATHER. 

IF YOU HAVE RECEIVED ANY DAMAGE ASSOCIATED WITH THESE STORMS 
INCLUDING DOWNED POWER LINES OR LARGE TREE LIMBS PLEASE REPORT THE 
DAMAGE TO YOUR NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 4408 7640 4369 7623 4375 7589 4385 7590
      4405 7557 4433 7584

$$

NIZIOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 3:38 PM EST, 33 minutes earlier.

Area forecast discussion, Nov 16, 3:38 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EST THU NOV 16 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

AN IMPRESSIVE PLUME OF MOISTURE CONTINUES TO SURGE AHEAD OF THE LOW
THAT IS NOW LIFTING NORTH ACROSS LAKE ERIE. THE AXIS OF THE HEAVIEST
RAIN WILL MOVE FROM THE GENESEE VALLEY INTO THE EASTERN FINGER LAKES
AND NORTH COUNTRY AS THE AFTERNOON WEARS ON. RAINFALL RATES OF 0.5
TO 0.75 INCH AN HOUR HAVE BEEN COMMON WITHIN THE NARROW CONVECTIVE
BAND THAT IS EMBEDDED WITHIN THE GENERAL AREA OF MODERATE RAIN.
EXPECT THIS TREND TO CONTINUE AS THE BAND MOVES INTO THE EASTERN
PART OF OUR CWA LATER IN THE AFTERNOON. THE RAINFALL INTENSITY COULD
PICK ACROSS SOUTH CENTRAL NY AND JUST SOUTH OF THE NORTH COUNTRY
WHERE THERE IS A LITTLE BETTER CHANCE FOR SOME LATE AFTERNOON/EARLY
EVENING THUNDERSTORMS.

FORTUNATELY...THE LEADING EDGE OF THE WELL DEFINED DRY SLOT IS NOW
MOVING INTO WRN PA/NY. WHILE THERE IS A CHANCE FOR SOME SCATTERED
LATE AFTERNOON CONVECTION WITHIN THE DRY SLOT...THE BACK EDGE OF
THE STEADIER RAIN WILL BEGIN TO MOVE MORE QUICKLY TO THE EAST AS
THE DRIER AIR WORKS INTO WRN NY. THE LATEST MODEL DATA SUGGEST
THAT THE BULK OF THE MODERATE TO HEAVY RAIN WILL BE MAINLY EAST OF
OUR MOST OF OUR CWA BY 00Z. AFTER THAT...WE WILL SEE SEVERAL
HOURS OF RELATIVELY DRY WX...BUT THAT WILL NOT BE THE END OF THE
PCPN. ANOTHER BATCH OF SHOWERS IS DEVELOPING IN THE DEFORMATION
ZONE LOCATED NORTHWEST OF THE APPROACHING UPPER LEVEL LOW. THIS
PCPN WILL MOVE INTO WRN NY AROUND 06Z AND SPREAD SLOWLY TO THE
EAST AS THE UPPER LOW SWINGS EAST ACROSS THE STATE. AS THE SFC AND
UPPER LEVEL LOWS LIFT OUT TO THE NORTHEAST FRIDAY...EXPECT THE
SHOWERS TO TAPER OFF DURING THE AFTERNOON.

PLAN TO LEAVE IN LOW CHANCE POPS FRIDAY NIGHT AND SATURDAY AS A
WEAK CYCLONIC FLOW LINGERS ACROSS THE EASTERN GREAT LAKES.
TEMPERATURES WILL BE COLD ENOUGH FOR SCATTERED SNOW SHOWERS
THROUGH SATURDAY MORNING. ANOTHER SHORT WAVE IS FORECAST TO
APPROACH NEW YORK STATE ON SUNDAY AND PRODUCE A FEW MORE SNOW
SHOWERS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

A GENERAL NORTHWEST FLOW OF COLD AIR WILL PREVAIL ACROSS THE AREA
AT THE BEGINNING OF THIS PERIOD ALONG WITH A SHORT WAVE MOVING
SOUTHEAST ACROSS THE AREA AT THE MID LEVELS. THIS WILL PRODUCE AT
LEAST A CHANCE OF SNOW SHOWERS FOR SUNDAY NIGHT AND MONDAY. HIGHER
PRESSURE WILL BUILD IN FROM THE WEST MONDAY NIGHT AND TUESDAY WITH
COLDER THAN NORMAL TEMPERATURES PERSISTING. AT THIS TIME IT DOES NOT
LOOK LIKE ANY SIGNIFICANT PRECIPITATION IF ANY AT ALL. WARM
ADVECTION BEGINS TUESDAY NIGHT AND WEDNESDAY. ENOUGH LIFT WITH THE
WARMING TO JUSTIFY A CHANCE OF PRECIPITATION FOR BOTH PERIODS.
WEDNESDAY NIGHT AND THURSDAY LOOK QUIET WITH SLIGHT WARMER THAN
NORMAL TEMPERATURES AS A SURFACE HIGH BUILDS OVER THE REGION.

&&

.AVIATION...

A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO SWING
EASTWARD FROM THE FINGER LAKES EASTWARD THE REST OF THE AFTERNOON
WITH FREQUENT IFR CONDITIONS. A DRY SLOT WITH VRF CONDITIONS WILL
FOLLOW THE RAIN BY A FEW HOURS AS THE SURFACE LOW CONTINUES TO MOVE
NORTHWARD INTO ONTARIO PROVINCE. MVFR CONDITIONS WILL BECOME
PREVALENT AGAIN AS WRAP AROUND MOISTURE WORKS IN ON THE BACK SIDE OF
THE LOW. THIS WILL CONTINUE INTO MID DAY FRIDAY.

&&

.MARINE...

DEEP LOW PRESSURE MOVING NORTHWARD INTO ONTARIO PROVINCE WILL
CONTINUE TO PRODUCE BRISK SOUTHERLY WINDS ON THE EAST END OF LAKE
ONTARIO LATE THIS AFTERNOON BUT THEN THE WINDS WILL WEAKEN
CONSIDERABLY FOR AWHILE TONIGHT. AS THE LOW LIFTS FURTHER NORTHWARD
SOUTHWEST WINDS WILL STRENGTHEN LATE TONIGHT AND FRIDAY WITH SMALL
CRAFT ADVISORY CONDITIONS DEVELOPING AROUND 4 AM OVER EASTERN LAKE
ERIE AND FRIDAY MORNING ACROSS LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 FROM 4 AM FRIDAY TO 4 AM
         SATURDAY.
         SMALL CRAFT ADVISORY FOR LOZ042-043 FROM 7 AM FRIDAY TO 1 PM
         SATURDAY.
         SMALL CRAFT ADVISORY FOR LOZ044-045 FROM 1 PM FRIDAY TO 1 PM
         SATURDAY.

&&

SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...SAGE
MARINE...SAGE
Hazardous weather outlook, Nov 16, 2:48 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
248 AM EST THU NOV 16 2006

NYZ001>008-010>014-019>021-085-170800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-170800-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEZ020-170800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 16, 3:08 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU NOV 16 2006

NYZ004>008-162315-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO...
WATERTOWN...LOWVILLE
308 PM EST THU NOV 16 2006

...BAND OF HEAVY RAIN THIS AFTERNOON...

A LINE OF HEAVY RAIN ORIENTED NORTH TO SOUTH...FROM SODUS SOUTH TO
PHELPS...AT 3 PM WILL MOVE EASTWARD ACROSS WAYNE COUNTY...THEN
THROUGH CAYUGA AND INTO OSWEGO COUNTIES. THE LINE WILL REACH
OSWEGO AROUND 4 PM...AND THEN ACROSS I-81 BY 430 PM. EXPECT A
PERIOD OF VERY HEAVY RAIN AS THIS LINE MOVES EASTWARD...WITH OVER
A TENTH OF MEASURABLE RAIN POSSIBLE EVERY 10 MINUTES WHILE
UNDERNEATH THE RAIN BAND. SOME AREAS MAY RECEIVE NEARLY A HALF
INCH OF RAIN IN ABOUT A HALF HOUR. THIS MAY CAUSE LOCAL PONDING
ALONG AREA ROADWAYS. AND QUICK RISES IN AREA STREAMS.

BE PREPARED AND SLOW DOWN IF DRIVING AS VISIBILITIES WILL DROP QUICKLY AS
THIS LINE MOVES THROUGH YOUR AREA.

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:26 PM ESTSevere Thunderstorm WarningBUFCayuga, Oswego64 min
Nov 16, 3:30 PM ESTSpecial Marine WarningBUF60 min
Nov 16, 4:21 PM ESTSevere Thunderstorm WarningBUFLewis54 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.